Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Quad Cities, IA

May 30, 2002Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2002, 7:19 PM CDT for Linn County, Iowa. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2002, 7:19 PM CDT (00:19 UTC)
Expired
May 30, 2002, 8:05 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:23 PM CDTHail 1Alburnett, IA
May 30, 7:42 PM CDTHail 1Springville, IA
May 30, 7:45 PM CDTHail 1Marion, IA
May 30, 7:55 PM CDTHail 0.88Springville, IA
May 30, 8:00 PM CDTHail 0.75Springville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS53 KDVN 310019
SVRMLI
IAC113-310105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT THU MAY 30 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 805 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM WITH POSSIBLE LARGE HAIL AND DAMAGING WINDS 
  OVER ALBURNETT...OR 6 MILES NORTHEAST OF ROBINS...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CENTRAL CITY BY 720 PM CDT.
   6 MILES NORTHEAST OF MARION BY 730 PM CDT.
   SPRINGVILLE BY 745 PM CDT.
   9 MILES NORTHEAST OF MOUNT VERNON BY 800 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4227 9173 4202 9180 4188 9141 4223 9139

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:10 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 30, 2:10 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT THU MAY 30 2002

.OVERVIEW...ANALYSIS SHOWS FAST JET STREAK ACROSS MONTANA TURNING
SOUTHEAST.  LEADING EDGE OF ENERGY PRODUCING A BROAD WIND SHIFT LINE OR
WEAK FRONT NOW INTO FAR NW IOWA.  MAIN DIFFERENCE ARE LOWER DEWPOINTS
BEHIND BOUNDARY.  ANALYSIS SUPPORTS SYSTEM TO PUSH SE ACROSS AREA THIS
EVENING AND INTO EARLY FRIDAY BEFORE BECOMING STATIONERY.  SATELLITE
SUGGESTING MOST MID LEVEL MOISTURE BEING SHUNTED EAST IN ADVANCE OF
SYSTEM WHICH MAY SUPPORT MORE ENERGETIC CONVECTION TONIGHT.

...ASSESSING POPS AND SEVERE POTENTIAL THIS EVENING WITH FRONT AND
THEN VERY UNSETTLED PATTERN THIS WEEKEND INTO NEXT WEEK WITH HEAVY RAIN
AND SEVERE WEATHER POTENTIAL...

.DIAGNOSIS AND DAYS 1-3...LATEST 18Z SURFACE DATA SUPPORTS MARGINAL
FORCING FOR LIMITED CONVECTION WITH ETA CLOSEST AT 18Z ON MOST LOW
LEVEL FEATURES AND CURRENT CONVECTIVE COVERAGE ALONG BOUNDARY...WITH
JUST SOME CELLS IN EASTERN WISCONSIN...AND ENHANCED CUMULUS NEAR MASON
CITY.  CALCULATIONS FROM DVN SVR WX CHKLST AND BLEP TECHNIQUE SUPPORT
ISOLATED TO SCATTERED STORMS LATE PM INTO EVENING HOURS WITH FAVORABLE
CONDITIONS FOR ROTATING CELLS OR SUPERCELLS...MOVING SSE.  HOWEVER...
QUESTION ON BL INSTABILITY AND TRIGGER...SO TORNADOES CHANCES AT PRESENT
APPEAR REDUCED...WILL NEED FOLKS TO MONITOR THIS FOR CHANGES NEXT 3-6
HOURS FOR ANY CHANGES OR LOCAL BOUNDARY DEVELOPMENT.  SO...ANTICIPATE
PRIMARY THREAT FOR MAINLY SOME LIMITED HAIL WITH RELATIVELY HIGH WBZ
10.5K AND SOME STRAIGHT LINE OR ENHANCED ROTATIONAL DOWN-DRAFTS IN
ROTATING CELLS...BEST CHANCE NORTH OF HIGHWAY 34.   AVN AND ETA MODELS
DIFFER ON AMOUNT OF MOISTURE AT TOP BL WHICH GREATLY IMPACTS MAX DOWN-
DRAFTS POTENTIAL. WILL LEAN TOWARD ETA WHICH IS MORE MOIST BASED CURRENT
SKY CONDITIONS. THUS...THIS WOULD PRODUCE NOT AS HIGH WINDS AS AVN PER
BLEP TECHNIQUE. COMPUTING WINDS FOR SFC T/TD OF 88/68..BLEP YIELDS NEAR
50KTS STRAIGHT LINE OR UP TO 84KTS IN MESO ENHANCED DOWNDRAFT TIL SUNSET
AND THEN DROPPING NEAR TO SLIGHTLY AFTER SUNSET 36 KTS STRAIGHT LINE UP
TO 64 KTS IN ROTATION FOR T/TD 82-83/66.  AVN PRODUCES VALUES 15-
20 KTS HIGHER.  ANYWAY...EXPECT CELLS AND FRONT TO MOVE EAST OR DIE
AFTER MIDNIGHT WITH DRIER AIR MOVING IN SUPPORTING LESS HUMID
CONDITIONS. WILL GO ON HIGH SIDE OF GUIDANCE BLEND INTO SATURDAY WITH
POPS LATE FRIDAY NIGHT MOST AREAS INTO SATURDAY WITH LIKELY WORDING
SOUTHERN AREAS AND CHANCE POPS NORTH.  THEN PATTERN REMAIN CONDUCIVE FOR
SIGNIFICANT STORMS WITH E-W BOUNDARY NEARBY AND IMPULSES EMBEDDED IN
ZONAL JET. THUS...EXPECT TWO TO THREE EPISODES OR MORE OF MCS/MCC
CONVECTION...OR EVEN INTENSE BOW ECHO/DERECHO VARIETY DUE TO SIGNIFICANT
BOUNDARY AND LOTS OF INSTABILITY AND MOISTURE GRADIENT TO FEED ON.  WILL
HAVE TO KEEP CHANCE POPS FOR NOW INTO SUNDAY NIGHT AS NO COHERENT AND
CONSISTENT PATTERN STANDS OUT FOR TIMING OF EPISODES OF CONVECTION.
WILL DO ESF TO EMPHASIZE HEAVY RAIN POTENTIAL.

.EXTENDED (MON-WED)...MEDIUM MODELS VARY QUITE A BIT SO WILL CONTINUE
CHANCE POPS INTO TUESDAY WITH SOME COOLER AND DRIER AIR SUGGESTED
WEDNESDAY.  AGAIN PATTERN FAVORABLE FOR HEAVY RAINS WITH ABOVE NORMAL
SEVERE RISKS.  CLOUD COVER DEFINITELY TO GREAT IMPACTS ON TEMPS AND
POSSIBLE LAKE EFFECT MONDAY...WILL TRY AND INCORPORATE TRENDS INTO
MEX/FMR GUIDANCE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Local storm report, May 30, 4:53 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT THU MAY 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    MARTELLE                  IA   45 MPH TSTM GUST
05/30/02   JONES                          REPORTED BY FIRE AND
                                          RESCUE.

0424 PM    MARTELLE                  IA   .25 INCH HAIL
05/30/02   JONES                          REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:05 PM CDTTornado WarningDVNCedar, Jones, Linn65 min
May 30, 8:22 PM CDTSevere Thunderstorm WarningDVNJohnson23 min
May 30, 8:58 PM CDTSevere Thunderstorm WarningDVNJackson32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.